Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 22, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 1, 2006, 5:08 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2006, 5:08 PM HST (03:08 UTC)
- Expired
- Mar 1, 2006, 8:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 3.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 020314 FFWHFO HIC007-020615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 508 PM HST WED MAR 1 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 815 PM HST * AT 459 PM HST...RADAR SHOWED TORRENTIAL RAIN COVERING MUCH OF THE ISLAND OF KAUAI. THE AREA OF HEAVY RAIN WAS MOVING NORTH AT AROUND 10 MPH...BUT EXTENDED WELL OFFSHORE SOUTH OF THE ISLAND. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KOKEE STATE PARK...MANA...WAIMEA...HANAPEPE...LIHUE...AND PRINCEVILLE. THIS FLASH FLOOD WARNING REPLACES AND EXPANDS THE PRE-EXISTING WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN SECTIONS OF THE ISLAND OF KAUAI. RADAR ESTIMATED THAT RAINFALL RATES OF 2 TO 4 INCHES PER HOUR WERE OCCURING...AND WITH THE SOILS ALREADY SATURATED FROM LAST WEEKS HEAVY RAINS...ADDITIONAL HEAVY RAIN AND ASSOCIATED RUNOFF WILL CREATE WIDESPREAD FLASH FLOODING. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2182 15977 2182 15957 2211 15959 2215 15983 $$ BROWNING
2 follow-up statements
000 WGHW70 PHFO 020403 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 554 PM HST WED MAR 1 2006 HIC007-020615- ISLAND OF KAUAI IN KAUAI COUNTY- 554 PM HST WED MAR 1 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 815 PM HST... AT 548 PM HST...RADAR SHOWED THE HEAVIEST RAIN FROM MANA TO KOKEE STATE PARK ON THE WEST SIDE OF THE ISLAND...AND FROM NEAR LIHUE TO KAPAA ON THE EAST SIDE OF THE ISLAND...MOVING NORTH AT AROUND 10 MPH. ALTHOUGH RAIN HAS TAPERED OFF FROM NEAR WAIMEA TO HANAPEPE ON THE SOUTH SHORE...ANOTHER AREA OF TORRENTIAL RAIN WAS JUST OFFSHORE...MOVING NORTH...AND WILL MOVE ONSHORE BY 615 PM. EXPECT ANOTHER 1 TO 3 INCHES OF RAIN FROM WAIMEA TO HANAPEPE BY 730 PM. SATURATED SOILS FROM THE HEAVY RAINS OF LAST WEEK ON KAUAI WILL LEAD TO RAPID RUNOFF OF ADDITIONAL HEAVY RAIN THIS EVENING...AND WIDESPREAD FLASH FLOODING WILL LIKELY RESULT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...ANAHOLA...KOKEE STATE PARK... KAPAA...WAILUA AND MANA. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T DROWN. ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2182 15977 2182 15924 2231 15927 2232 15985 $$ BROWNING
000 WGHW70 PHFO 020450 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 644 PM HST WED MAR 1 2006 HIC007-020615- ISLAND OF KAUAI IN KAUAI COUNTY- 644 PM HST WED MAR 1 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 815 PM HST... AT 635 PM HST...RADAR SHOWED AN AREA OF VERY HEAVY RAIN ALONG A LINE EXTENDING FROM HANAPEPE TO KIPU FALLS...MOVING NORTH AT 10 MPH. EXPECT ANOTHER 1 TO 3 INCHES OF RAIN FROM HANAPEPE TO LIHUE BY 800 PM. SATURATED SOILS FROM THE HEAVY RAINS OF EARLIER TODAY AND FROM LAST WEEK ON KAUAI WILL LEAD TO RAPID RUNOFF OF ANY ADDITIONAL HEAVY RAIN THIS EVENING...WITH FLASH FLOODING THE RESULT. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIMEA...PUHI...KEKAHA...LIHUE...MANA...WAILUA...KAPAA...KAWAIHAU... KOKEE STATE PARK...HAENA...WAINIHA...KILAUEA...HANALEI... PRINCEVILLE...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY AND ANAHOLA. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH FLOODING IN THE DARK. AVOID TRAVEL. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T DROWN. ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2182 15977 2182 15924 2231 15927 2232 15985 $$ BROWNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 4:00 PM HST, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 1, 4:00 PM HST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST WED MAR 1 2006 .SYNOPSIS... CLOUDY SKIES WILL CONTINUE OVER THE ISLANDS FOR THE NEXT COUPLE OF DAYS...AS HIGH CLOUDS STREAM IN FROM THE WEST. A MOIST EAST TO SOUTHEAST FLOW OVER THE ISLANDS WILL CONTINUE INTO FRIDAY...KEEPING THE WEATHER UNSETTLED...ESPECIALLY AROUND NIIHAU KAUAI AND OAHU. THE HIGH CLOUDS SHOULD THIN BY THE WEEKEND...AND THE AIR MASS WILL GRADUALLY DRY OUT. THIS WILL ALLOW FOR INCREASED SUNSHINE OVER LEEWARD AREAS...BUT A SHEARLINE EXPECTED ON SUNDAY WILL KEEP WINDWARD AREAS CLOUDY AND DAMP. && .DISCUSSION... SOUTHEAST FLOW CONTINUES AROUND THE WESTERN ISLANDS THIS MORNING... AS THE LOW LEVEL FLOW VEERS INTO A VERTICALLY STACKED LOW PRESSURE SYSTEM FAR NORTHWEST OF THE ISLANDS NEAR 35N 175W. RADAR SHOWS A LARGE AREA OF RAIN...WITH EMBEDDED HEAVY SHOWERS...FROM NIIHAU TO OAHU. MOISTURE WITHIN THE BIG ISLAND PLUME IS ALSO DETECTED BY RADAR SOUTH OF OAHU...WHILE THE PREVAILING TRADES ARE BRINGING SHOWERS /OF WEAKER INTENSITY/ INTO THE WINDWARD SIDES OF MAUI AND THE BIG ISLAND. A FLASH FLOOD WATCH IS IN EFFECT FOR NIIHAU KAUAI AND OAHU...AS A MOIST LOW LEVEL FLOW CONVERGES IN A MODERATELY UNSTABLE ATMOSPHERE. THIS FLOW IS STRONG ENOUGH TO SUPPORT HEAVY SHOWERS...BUT UPPER LEVEL DYNAMICS ARE WEAK ENOUGH TO PRECLUDE THE DEVELOPMENT OF THUNDERSTORMS...WITH HIGHEST CLOUD TOPS AVERAGING BETWEEN 20 AND 25 THOUSAND FEET. THE BIGGEST CONCERN FOR KAUAI IS TRAINING OF HEAVY SHOWERS OVER A SATURATED LAND MASS...WHILE TERRAIN ANCHORING...LIKE THAT SEEN SO FAR TODAY OVER THE WINDWARD SIDE OF THE KOOLAU SLOPES...APPEARS TO BE THE GREATEST THREAT FOR OAHU. MODELS KEEP A CONVERGENT LOW LEVEL FLOW NEAR KAUAI THROUGH FRIDAY... WHILE TRADES PREVAIL ALONG THE EASTERN END OF THE CHAIN. WHILE UPPER LEVEL INSTABILITY WILL BE LACKING...THE LOW LEVEL MOISTURE CONVERGENCE WILL BE SUFFICIENT TO KEEP MODERATE TO HEAVY SHOWERS POSSIBLE ALONG THE WESTERN END OF THE ISLAND CHAIN INTO FRIDAY. EVEN THOUGH THE LOW CURRENTLY NORTHWEST OF THE ISLANDS IS FORECAST TO MOVE NORTHEAST AND WEAKEN OVER THE NEXT 48 HOURS...THERE IS MODEL CONSENSUS THAT A WEAK LOW/TROUGH WILL DEVELOP IN ITS PLACE... BUT AT A LOWER LATITUDE BETWEEN 170W AND 175W. THIS IS THE FEATURE THAT WILL BE RESPONSIBLE FOR KEEPING LOW LEVEL MOISTURE CONVERGENCE IN PLACE NEAR...AND WEST OF...KAUAI...BUT AT THE SAME TIME WILL ALLOW AN EASTERLY TRADE FLOW TO PREVAIL OVER MOST ISLANDS. THIS RELATIVELY WEAK FEATURE WILL MOVE NORTHWEST OVER THE WEEKEND... ALLOWING TRADES TO BUILD OVER ALL ISLANDS. MODELS ARE SUGGESTING A WEAK SHEARLINE APPROACHING THE ISLANDS FROM THE NORTHEAST SATURDAY NIGHT AND SUNDAY...WHICH MAY PRECLUDE A COMPLETE WINDWARD CLEARING UNTIL SUNDAY NIGHT/MONDAY. && .MARINE... WAVEWATCH III GUIDANCE SHOWS THE CURRENT NORTH-NORTHEAST SWELL WILL LINGER INTO THURSDAY WITH A SLOW DOWNTREND. THE HIGH SURF ADVISORY REMAINS IN PLACE THROUGH THURSDAY MORNING...AND MAY NEED TO BE EXTENDED INTO THE DAY ON THURSDAY DEPENDING ON BUOY OBS. A NORTH SWELL THURSDAY NIGHT AND FRIDAY WILL LIKELY BE TOO NORTH FOR ADVISORY LEVEL SURF ALONG EAST FACING SHORES...BUT SELECT EASTERN BEACHES MAY EXCEED CRITERIA. THIS WILL NEED TO BE FINE TUNED AS OBS ARRIVE WITH THIS SWELL. A SMALL CRAFT ADVISORY /SCA/ IS IN EFFECT FOR WATERS MOST EXPOSED TO THE NORTH-NORTHEAST SWELL...WHERE THE COMBINATION OF SWELL AND WIND WAVES ARE EXCEEDING THE SCA THRESHOLD OF 10 FT. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST THURSDAY FOR EAST FACING SHORES OF ALL ISLANDS EXCEPT LANAI AND KAHOOLAWE. SMALL CRAFT ADVISORY MOST HAWAIIAN WATERS UNTIL 6 AM HST THURSDAY FOR SEAS GREATER THAN 10 FT. FLASH FLOOD WATCH FOR NIIHAU KAUAI AND OAHU THROUGH 4 PM THURSDAY. && BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 3:40 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 1, 4:23 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 1, 6:24 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 1, 7:56 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 1, 9:30 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 1, 10:55 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 2, 1:51 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 2, 2:29 AM HST | Wind Advisory | HFO | Hawaii | 18 hr |
| Mar 2, 2:42 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 2, 4:07 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 2, 6:50 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 2, 9:55 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 2, 12:55 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.